Abusing drugs has many risks and consequences, one of which is an overdose. Overdoses are extreme bodily reactions to taking more than the recommended or safe amount of a drug. If your teen has overdosed, here is how you can help them.
Recognize the Symptoms
If your teen (or someone your teen is with) explicitly tells you that think they have taken too many drugs, then it’s time for action. But what if you’re not sure if they have? Being able to recognize the symptoms of an overdose. Some include sleepiness, confusion, problems with vital signs, chest pain, abdominal pain or vomiting.
Call for Help
If you know your teen has taken too many drugs but they are still conscious and breathing, call the poison control center at 800-222-1222 (in the United States) for advice. If your teen has collapsed, is having a seizure, severe chest pains or has stopped breathing, call 911 immediately. Either way, it’s important to get professional medical help as soon as possible.
Begin CPR, if Necessary
If your teen has stopped breathing or if their breathing is seriously weak and you are trained in First Aid, begin CPR while waiting for the ambulance.
Follow Up Appropriately
If the overdose was accidental, it’s important to ensure that your family has proper safety protocols in place to help ensure this situation does not arise again. This could include locking a medicine cabinet, establishing rules and boundaries or increasing education about the risks of drug abuse. If the overdose was intentional, this could be a sign of depression or another mental health condition. If this is the case, it’s important to connect your teen with a mental health professional to get the support and assistance they need.
Featured image Ahmed Shiham